Nevada, 2011

Heavy Snow in Nevada, February 18 to 19, 2011

February 18 to 19, 2011 · NWS VEF · 2 events in 2 counties and zones

A cold Pacific storm brought heavy snow to the higher elevations of the Mojave Desert and southern Great Basin. Locally heavy rain also occurred in the valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm brought heavy snow to the higher elevations of the Mojave Desert and southern Great Basin. Locally heavy rain also occurred in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 18, 8:45 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 18, 8:45 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 PM PST FRI FEB 18 2011

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM OFF THE CALIFORNIA COAST
WILL SLOWLY MOVE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
TONIGHT THROUGH SUNDAY. WIDESPREAD PRECIPITATION IS EXPECTED WITH
HEAVY SNOW ACROSS THE SOUTHERN SIERRA AND THE MOUNTAINS OF SOUTHERN
NEVADA. COOL AND DRY CONDITIONS ARE EXPECTED DURING THE FIRST HALF
OF NEXT WEEK.
&&

.UPDATE...PRECIPITATION HAS BEEN SPREADING NORTHEAST ACROSS THE
CALIFORNIA PORTION OF OUR FORECAST AREA THIS EVENING WITH ONE TO TWO
TENTHS OF AN INCH OF RAIN AT A FEW SITES IN WESTERN SAN BERNARDINO
COUNTY AND SOUTHERN INYO COUNTY. 00Z GFS AND NAM12 ARE VERY BULLISH
SPREADING RAIN INTO MOHAVE COUNTY BETWEEN 06Z AND 12Z TONIGHT WITH
WIDESPREAD HALF INCH AMOUNTS. UPDATED GRIDS TO INCREASE POPS AND QPF
THERE. 00Z MODELS CONTINUE TO SHOW A FASTER CLEARING/IMPROVING TREND
SATURDAY FROM WEST TO EAST. UPDATED TO LOWER POPS IN ROUGHLY THE
WESTERN HALF OF THE FORECAST AREA AFTER 18Z SATURDAY. LATEST MODEL
QPF INDICATE THE LAS VEGAS VALLEY WILL RECEIVE AROUND A QUARTER OF
AN INCH OF RAIN TONIGHT AND SATURDAY MORNING. SNOW WAS ACCUMULATING
THIS AFTERNOON/EVENING IN THE SIERRA WITH ASPENDELL REPORTING ABOUT
4 AND A HALF INCHES BETWEEN 2 PM AND 8 PM. WINTER STORM WARNINGS
STILL LOOK ALRIGHT.  -HARRISON-
&&

.AVIATION...SOUTH WINDS 12-22KTS EXPECTED THROUGH 08Z AND IS THEN
EXPECTED TO LOWER TO AROUND 10KTS AS THE RAIN MOVES INTO THE VALLEY.
THE HEAVIEST RAIN IS EXPECTED BETWEEN 09Z-14Z WITH CIGS DROPPING TO
5K FEET AND DROPPING TO AS LOW AS 3K FEET AT TIMES. VSBYS MAY ALSO
DROP TO UNDER 5SM AT TIMES. THERE IS SOME POTENTIAL FOR MVFR
CONDITIONS DURING THIS TIME FRAME. RAIN WILL BECOME MORE SCATTERED
AFTER 18Z WITH CIGS REMAINING CLOSE TO 5K FEET...BUT MAY RISE TO 7K
FEET AT TIMES. MOUNTAIN OBSCURATIONS WILL OCCUR FROM TONIGHT THROUGH
MUCH OF SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW WILL OCCUR
OVER THE AREA TONIGHT AND SATURDAY. CIGS WILL LOWER TO 3-5K FEET AND
POSSIBLY LOWER AT TIMES. VSBYS ARE LIKELY TO DROP BELOW 5SM AT
TIMES. WIDESPREAD RAIN AND SNOW IS EXPECTED TO BECOME MORE SHOWERY
AFTER 18Z WITH CIGS RISING TO ABOVE 5K FEET AT TIMES. PRECIPITATION
IS EXPECTED TO LINGER INTO LATE SATURDAY OVER MOHAVE COUNTY.
MOUNTAIN OBSCURATIONS WILL OCCUR FROM TONIGHT THROUGH MUCH OF
SATURDAY.  -GORELOW-
&&

.PREV DISCUSSION...
305 PM PST FRI FEB 18 2011

.SHORT TERM...LATEST SATELLITE IMAGERY INDICATES A COMPLEX LOW
PRESSURE SYSTEM ACROSS THE EASTERN PACIFIC WITH THE LONGWAVE TROUGH
AXIS JUST EAST OF 130W. ONE SHORTWAVE IS JUST BEGINNING TO
TRANSITION INLAND...AND STARTING TO SPREAD PRECIPITATION ACROSS
SOUTHERN CALIFORNIA. THE SECOND IS STILL SPINNING AND MOVING SOUTH
ALONG THE PAC NW COAST...BUT WILL EVENTUALLY DROP DOWN AND PASS OVER
THE REGION ON SUNDAY. MODEL PROGS REMAIN CONSISTENT IN SHOWING THE
FIRST FEATURE PULLING UP A SIGNIFICANT AMOUNT OF MOISTURE
ACROSS THE FORECAST AREA OVERNIGHT...WITH MODEL SOUNDINGS SATURATED
AREAWIDE FROM 5KFT AND UP. THAT COMBINED WITH SUFFICIENT DYNAMICS
AND LIFT WILL RESULT IN WIDESPREAD PRECIPITATION LATE TONIGHT AND
THROUGH SATURDAY AFTERNOON ACROSS THE FORECAST REGION...WITH SNOW
LEVELS AROUND 6000 FEET INITIALLY...AND DROPPING DOWN TO 4500 FEET
BY SATURDAY EVENING. A WINTER WEATHER WARNING REMAINS IN EFFECT FOR
THE SOUTHERN SIERRA ...WHITE MOUNTAINS...AND MOUNTAINS OF SOUTHERN
NEVADA FOR ELEVATIONS ABOVE 5500 FEET....WITH 12 TO 18 INCHES
EXPECTED ON AVERAGE...AND UP TO 3 FEET ALONG THE SIERRA CREST.
PLEASE SEE THE WINTER WEATHER WARNING FOR MORE DETAILS.

AFTER THE INITIAL/MAIN LOBE OF ENERGY AND MOISTURE PASSES THROUGH ON
SATURDAY...THERE SHOULD BE A BRIEF PAUSE IN THE WEATHER UNTIL THE
MAIN TROUGH AXIS PASSES OVER AND COOLING ALOFT RESULTS IN MORE
SCATTERED CONVECTIVE TYPE PRECIP. THE REGION WILL THEN BEGIN TO
STABILIZE AND DRY OUT SUNDAY NIGHT AND INTO MONDAY.

.LONG TERM...MONDAY THROUGH FRIDAY...JUST WHEN MODELS WERE SHOWING
SOME CONSISTENCY WITH REGARDS TO THE NEXT LOW IN LINE...THE ECMWF
AND GEM MOVE THE TRACK FURTHER EAST AND THE LOW ESSENTIALLY HUGS THE
COAST ON ITS WAY SOUTHWARD MONDAY AND TUESDAY. THE GFS SOLUTION
KEEPS THE LOW POSITION WELL OFF THE WEST COAST WHICH ALSO DELAYS THE
TURN EASTWARD AND HAS ADDITIONAL CONSEQUENCES UPSTREAM. WEATHER
IMPACTS ACROSS THE FORECAST AREA WOULD NOT BE ALL THAT DIFFERENT
REGARDLESS OF THE VERIFYING MODEL WITH RELATIVELY LIGHT WIND AND
LITTLE AVAILABLE MOISTURE OR DYNAMIC SUPPORT. NO MODEL QPF IS
DIRECTLY TIED TO THE LOW AS WELL.

MODEL SOLUTIONS FLIPPED 180 DEGREES BETWEEN THE ECMWF/GEM AND THE
GFS SOLUTIONS FOR THE END OF THE WEEK SYSTEM. THE ECMWF/GEM 24 HRS
AGO WERE SHOWING A VERY COLD AND MASSIVE LOW DROPPING OUT OF THE
ARCTIC INTO THE GREAT BASIN BY NEXT THURSDAY WHILE THE GFS BROUGHT
WEAKER ENERGY INTO THE NORTHERN GREAT BASIN AND THEN INTO THE
INTERMOUNTAIN REGION. THE 12Z GFS/DGEX NOW FORECAST THE MASSIVE
TROUGH AND COLD LOW WHILE THE 12Z ECMWF/GEM ARE WEAKER AND FURTHER
EAST WITH THEIR RESPECTIVE SOLUTIONS. AS NOTED BY THE PREVIOUS
FORECASTER...THE GFS CONTINUES TO FORECAST -15 C AT 700MB AND -35 C
AT 500MB. THE RESULTING SURFACE TEMPERATURES OFF THE RAW GFS DATA
INDICATE LOW TEMPERATURES APPROACHING ALL TIME RECORD LEVELS BY
EARLY NEXT WEEKEND ALTHOUGH CONFIDENCE IN THIS HAPPENING IS LOW AT
THIS TIME. FOR NOW WILL JUST SHOW A TREND IN THAT DIRECTION AS SEE
WHICH MODEL SOLUTION WINS OUT.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     SATURDAY FOR NVZ015-018-019.
     WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR NVZ014.
AZ...NONE.
CA...WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR CAZ519.
     WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR CAZ521-522.
&&

KENNEDY/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 18, 1:46 AM PST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
146 AM PST FRI FEB 18 2011

CAZ519-521-522-NVZ014-015-018-019-190800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
146 AM PST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX PACIFIC STORM WILL BRING SIGNIFICANT SNOW TO THE HIGHER
ELEVATIONS. WINTER STORM WARNINGS REMAIN IN EFFECT FOR AREAS ABOVE
5500 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNINGS REMAIN IN EFFECT INTO SATURDAY. THE
WEATHER WILL IMPROVE ON SUNDAY...BUT REMAIN UNSETTLED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW WILL BE NEEDED THROUGH SATURDAY.

AZZ001>003-036-CAZ520-523>527-NVZ016-017-020>022-190800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
146 AM PST FRI FEB 18 2011 /246 AM MST FRI FEB 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX PACIFIC STORM WILL BRING VALLEY RAIN AND MOUNTAIN SNOW
BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW WILL CONTINUE THROUGH SATURDAY...WITH POTENTIAL FOR
A FEW INCHES OF SNOW ACCUMULATION IN THE HIGHER TERRAIN OF
NORTHERN MOHAVE COUNTY. THE WEATHER WILL IMPROVE ON SUNDAY...BUT
REMAIN UNSETTLED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
February 18, 10:00 PM PST to February 19, 10:00 AM PST
Where
Spring Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

A spotter measured 11 inches of snow 5 miles SW of Spring Mountain Ranch.

Heavy Snow, Lincoln County Except the Sheep Range

When
February 18, 11:30 PM PST to February 19, 4:00 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Trained Spotter
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

A spotter measured 9 inches of snow in Pioche (6000').

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274173, 274172.